In this article, Mark McCullagh, Clinical Risk Adviser, takes a look at the risks presented by insulin and what healthcare organisations can do to reduce insulin-related patient harm.
Insulin is principally used in the treatment of diabetes to lower blood glucose levels. It is available in rapid, short, intermediate, long-acting and biphasic formulations and in a range of presentations including vials, cartridges and pens. Insulin is a high-risk (high-alert) medication. High-risk (high-alert) medications are drugs which bear a heightened risk of causing significant harm when used in error.1
Omission or delayed administration of insulin can cause hyperglycaemia and incorrect dosing can result in either hyperglycaemia or hypoglycaemia. In addition to the harm that patients may suffer, claims may arise in relation to errors involving insulin (see vignette). In a study of medication-related claims resolved by the State Claims Agency (SCA) over 6 years, insulins were implicated in two of 48 claims.2
A patient developed hyperkalaemia (raised potassium) and was prescribed an insulin / dextrose solution. A staff member added 100 units of Actrapid® to the 50 ml dextrose 50% bag, rather than the intended 10 units. The patient developed hypoglycaemia. A successful claim for psychological injury was made.
Incidents involving insulin are frequently reported on the National Incident Management System (NIMS). There were 52 incidents involving insulin noted in one quarter in 2021. In a review by the SCA of over 20,000 medication incidents reported by Irish acute hospitals in 2017 and 2018, insulins were the fourth most commonly implicated pharmacological / therapeutic subgroup (Figure 1). Insulin aspart (NovoRapid®, NovoMix 30®) was the sixth most commonly implicated medication by generic name.3
Why do errors occur?
In a review of NHS insulin incident data, 61% of incidents occurred at the administration stage, 17% at the prescribing stage and 10% at the dispensing stage of the medication use process.4 The top three medication error types were wrong dose, strength or frequency (26%), omitted or delayed insulin (20%) and wrong insulin product (14%). Insulin products can be subject to ‘Sound-Alike Look-Alike Drug’ (SALAD) errors (Table 1).
Insulin Products with Similar Sounding Names
Actrapid® and NovoRapid®
NovoRapid® and NovoMix® 30
Humalog® and Humalog® Mix 25 / Humalog®
Humulin® S / Humulin® I / Humulin® M3
Humalog® and Humulin® S / Humulin® I / Humulin® M3
Glulisine and Glargine
Lantus® and Levimir®
Table 1. Insulins which may be subject to ‘SALAD’ errors.
Insulin products have traditionally been produced at a standard strength of 100 units/ml. The potential for ‘SALAD’ type errors has increased with the recent introduction of higher strength insulin products such as Humalog® 200 and Tresiba® 200 with a strength of 200 units/ml and Toujeo® with a strength of 300 units/ml.
Evidence-based strategies to reduce harm
- Insulin doses should be prescribed in ‘units’ e.g. 10 units. Abbreviations should be avoided.1
- Insulin syringes gradated in ‘units’ should be used for measuring and administering insulin doses.1
- Healthcare staff should verify two patient identifiers before prescribing, dispensing or administering insulin.5
- Healthcare providers should ensure a system of double checks is in place where a dose calculation is required.5
- Healthcare providers should ensure that insulin products, including multi-dose vials, are for Single Patient Use only, due to the risk of transmission of blood-borne disease if a preparation is used for more than one patient.6
- Healthcare organisations should consider the introduction of a standardised sliding scale insulin protocol.1
- Health and social care professionals should provide insulin-specific education to patients and their caregivers.1
References available on request
Clinical Risk Insights
View more articles from the latest edition of Clinical Risk Insights by the State Claims Agency.